Constructive Approximation

, Volume 3, Issue 1, pp 189–197

The dimension of bivariate spline spaces of smoothnessr for degreed≥4r+1

  • Peter Alfeld
  • L. L. Schumaker


We consider spaces of piecewise polynomials of degreed defined over a triangulation of a polygonal domain and possessingr continuous derivatives globally. Morgan and Scott constructed a basis in the case wherer=1 andd≥5. The purpose of this paper is to extend the dimension part of their result tor≥0 andd≥4r+l. We use Bézier nets as a crucial tool in deriving the dimension of such spaces.

Key words and phrases

Multivariate splines Splines Piecewise polynomial functions Triangulations 

AMS classification

Primary 65D07 Secondary 41A63 41A15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Alfeld (1985):On the dimension of multivariate piecewise polynomial functions. Proceedings of the Biennial Dundee Conference on Numerical Analysis, June 25–28. London: Pitman.Google Scholar
  2. 2.
    P. Alfeld.A case study of multivariate piecewise polynomials. In: Geometric Modelling (G. Farin, ed.). Philadelphia: SIAM. To appear.Google Scholar
  3. 3.
    P. Alfeld, B. Piper, L. L. Schumaker (submitted).Minimally supported bases for spaces of bivariate piecewise polynomials of smoothness r and degrered≥4r+1.Google Scholar
  4. 4.
    W. Böhm, G. Farin, J. Kahmann (1984):A survey of curve and surface methods in CAGD. Comput. Aided Geom. Design,1: 1–60.Google Scholar
  5. 5.
    C. de Boor (1986):B-form basics In: Geometric Modelling (G. Farin, ed.). Philadelphia: SIAM. To appear.Google Scholar
  6. 6.
    J. Morgan, R. Scott (1975):A nodal basis for C 1 piecewise polynomials of degree n≥5. Math. Comp.,29: 736–740.Google Scholar
  7. 7.
    J. Morgan, R. Scott (1975):The dimension of the space of C 1 piecewise polynomials. Unpublished manuscript.Google Scholar
  8. 8.
    L. L. Schumaker (1979):Lower bounds for the dimension of spaces of piecewise polynomials in two variables. In: Multivariate Approximation Theory (W. Schempp, K. Zeller, eds.). Birkhäuser-Verlag, pp. 396–412.Google Scholar
  9. 9.
    L. L. Schumaker (1984):On spaces of piecewise polynomials in two variables. In: Splines and Approximation Theory (Singhet al., eds.). Dordrecht: Reidel, pp. 151–197.Google Scholar
  10. 10.
    L. L. Schumaker (1984):Bounds on the dimension of spaces of multivariate piecewise polynomials. Rocky Mountain J. Math.,14: 251–264.Google Scholar
  11. 11.
    G. Strang, Fix, G. J. (1973): An Analysis of the Finite Element Method. Englewood Cliffs, NJ: Prentice-Hall.Google Scholar
  12. 12.
    A. Zeníšek (1970):Interpolation polynomials on the triangle. Numer. Math.,15: 283–296.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1987

Authors and Affiliations

  • Peter Alfeld
    • 1
  • L. L. Schumaker
    • 2
  1. 1.Department of MathematicsUniversity of UtahSalt Lake CityUSA
  2. 2.Center for Approximation TheoryTexas A & M UniversityCollege StationUSA

Personalised recommendations